Format

Send to:

Choose Destination
See comment in PubMed Commons below
Bone. 2002 Apr;30(4):599-603.

Effect of 1 year of discontinuation of raloxifene or estrogen therapy on bone mineral density after 5 years of treatment in healthy postmenopausal women.

Author information

  • 1Endocrinology, Vrije Universiteit Medical Centre, Amsterdam, The Netherlands. sjm.neele@vum.nl

Abstract

The beneficial effects of hormone replacement therapy (HRT), selective estrogen receptor modulators (SERMs), or bisphosphonates in the prevention and treatment of osteoporosis in postmenopausal women have been well established. However, little is known about the effects of discontinuation of treatment on bone mineral density. We investigated the effect of 1 year of discontinuation of the SERM raloxifene (Ral; 60 mg and 150 mg), conjugated equine estrogen (CEE; 0.625 mg), and placebo after 5 years of treatment in a double-blind, randomized study. Thirty-eight of 59 healthy and hysterectomized postmenopausal women (mean age 55 years) completed the treatment and 1 year follow-up period. Lumbar spine and femoral neck bone mineral density (BMD) were performed with dual-energy X-ray absorptiometry, before, during, and at the end of treatment, as well as after 1 year of discontinuation of therapy. One year of discontinuation significantly reduced the mean lumbar spine BMD in the raloxifene- and estrogen-treated women (p < 0.05), whereas mean femoral neck BMD was reduced significantly only in women treated with 60 mg Ral (p < 0.05). The mean percentage change (+/-SD) in lumbar spine BMD was: CEE, -6.2% (+/-3.7%); Ral 60 mg, -2.4% (+/-2.4%); Ral 150 mg, -2.6% (+/-3.1%); and placebo, -1.6% (+/-4.3%). Our results show that 5 years of treatment with either Ral or CEE did not protect against bone loss after 1 year of withdrawal of therapy, and that the rate of bone loss was not significantly different from that of placebo-treated women.

PMID:
11934652
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk